Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Brownsville, TX

July 21, 2021Cameron County, Texas

NWS Brownsville, TX issued this special weather statement at Jul 21, 2021, 12:02 PM CDT for Cameron County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 12:02 PM CDT (17:02 UTC)
Expired
Jul 21, 2021, 12:45 PM CDT
In force
43 min
Issued by
NWS Brownsville, TX

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 18 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 5.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2566 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS84 KBRO 211702
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
1202 PM CDT Wed Jul 21 2021
 
TXZ255-257-211745-
Coastal Cameron TX-Inland Cameron TX-
1202 PM CDT Wed Jul 21 2021

...SPECIAL WEATHER STATEMENT...

At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Port Of Brownsville. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm. 
Thunderstorms are remaining nearly stationary along Highway 4 will 
produce heavy rainfall with potential flooding. 

Locations impacted include...
Port Of Brownsville, Brownsville, Rivera High School, El Jardin
Elementary School, U.s. Coast Guard Station, Pedro Benevides County
Park, Reid Hope King and Port Isabel--Laguna Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2605 9716 2595 9715 2596 9717 2595 9725
      2596 9728 2594 9728 2593 9732 2592 9733
      2593 9735 2591 9737 2589 9736 2589 9737
      2587 9740 2594 9743 2607 9720 2605 9720
      2606 9717 2609 9716 2607 9716 2606 9714
TIME...MOT...LOC 1701Z 238DEG 3KT 2592 9737 

$$

McGinnis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Jul 21, 6:38 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 21, 6:38 AM CDT, 5 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
638 AM CDT Wed Jul 21 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Latest GOES-16 IR/WV imagery shows some patchy low-
level stratus developing across some portions of deep south Texas.
Latest surface observation (as of 1130z) at MFE shows BKN015
cloud deck. This stratus deck shouldn't last too long and likely
mix out by 14-15z. Overall, VFR conditions are expected to prevail
through the day, but showers and thunderstorms are expected to
increase this afternoon. Any shower/storm will be capable of
producing heavy rain, lowering ceilings and visibilities briefly,
gusty winds, and cloud-to-ground lightning. Convection is
forecast to end after sunset, sometime around 01-02z this evening.
Winds will be light to moderate out of the southeast through the
TAF period.

&&

.PREV DISCUSSION... /issued 342 AM CDT Wed Jul 21 2021/

SHORT TERM (Now through Thursday): Biggest challenge for the short-
term forecast package was determining timing and coverage of PoPs
through the period. Yesterday afternoon/evening's convection left
the environment over Deep South Texas worked over and stable
overnight tonight...for the most part. A stray thunderstorm was able
to develop just south of Cameron County, across the Rio Grande, and
worked its way northeastward over the city of Brownsville just after
1 AM this morning before dissipating. Expect the atmosphere to
destabilize again later this morning, after daytime heating gets
going. Latest runs from the HRRR have been pretty persistent showing
showers and thunderstorms getting going again across the lower RGV
around noon-time, give/take an hour or so, before spreading north
and westward through the afternoon. The initiation timing seems
reasonable, given the stability of the current atmosphere.

A modest upper-level low will settle over north-central Texas by
this afternoon, providing enough lift for scattered to numerous
showers and thunderstorms to develop, mostly for this afternoon
and into early this evening. PWATs are forecast to range between
2-2.25 inches through the day, allowing for some heavy rainfall to
occur with any shower/storm that develops. WPC still has all of
the CWA under a Marginal Risk of excessive rainfall exceeding
flash flood guidance today; therefore flash flooding is a
possibility, with nuisance flooding looking likely for some areas.
QPF amounts is a bit tricky to forecast today, with general
amounts ranging from a quarter of an inch, up to an inch of rain
across the CWA. However, some locations may see greater amounts
under heavier downpours.

The upper-low will shift westward over northwest Texas tonight as
upper-level ridging over the eastern Gulf begins to expand over the
central Gulf. Plenty of low and upper level moisture will linger
through the day on Thursday, helping to keep scattered showers and
thunderstorms in the area. Although not expecting to see the
rainfall amounts we are expecting to see today, cannot rule out some
heavy showers and thunderstorms on Thursday, especially during the
morning hours.

With a plethora of cloud cover and precipitation chances in the
short-term, high temperatures are expected to be below seasonal
average, with highs in the lower-mid 90s today and mid-upper 90s on
Thursday. Low temperatures tonight will remain warm and muggy,
generally in the mid-upper 70s.

LONG TERM (Thursday Night through Tuesday): For the period, Deep
South Texas and the Rio Grande Valley will be under the influence
of 500 mb high pressure, the center of which will gradually shift
from the central Gulf of Mexico to the Central Plains. This will
create dry weather with near to above normal temperatures daily.

MARINE (Now through Thursday): A weak pressure gradient along the
lower Texas coast will maintain generally favorable marine
conditions through the period. However, scattered to numerous shower
and thunderstorm activity though Thursday could lead to brief
elevated seas and increased winds with the convection.

Thursday Night through Tuesday: Surface high pressure centered
over the northwest Gulf of Mexico will produce generally light to
moderate winds and low to moderate seas along the Lower Texas
Coast during the period. However, breezy winds may create Small
Craft Exercise Caution conditions Friday and Saturday, especially
on the Laguna Madre.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  90  78  92  80 /  60  30  50   0
BROWNSVILLE          92  78  93  80 /  60  30  50   0
HARLINGEN            91  76  94  78 /  60  30  50   0
MCALLEN              91  77  96  78 /  60  30  30   0
RIO GRANDE CITY      94  76  99  78 /  50  30  20   0
SOUTH PADRE ISLAND   86  81  89  82 /  60  30  50   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

Aviation...67-Mejia
Hazardous weather outlook, Jul 21, 4:17 AM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
417 AM CDT Wed Jul 21 2021

TXZ248>257-351-353-220930-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
417 AM CDT Wed Jul 21 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are forecast today.
Heavy rainfall is possible, producing nuisance flooding in low-
lying and poorly-draining areas. Isolated flash flooding cannot be
ruled out under heavier thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values up to 109 degrees are expected during the
afternoon hours of Thursday through Tuesday.

Scattered showers and thunderstorms are forecast for Thursday.
Heavy rainfall is possible, producing nuisance flooding in low-
lying and poorly-draining areas.

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-220930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
417 AM CDT Wed Jul 21 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 21, 12:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1202 PM CDT Wed Jul 21 2021

TXZ255-257-211745-
Coastal Cameron TX-Inland Cameron TX-
1202 PM CDT Wed Jul 21 2021

...SPECIAL WEATHER STATEMENT...

At 1201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Port Of Brownsville. This storm was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.
Thunderstorms are remaining nearly stationary along Highway 4 will
produce heavy rainfall with potential flooding.

Locations impacted include...
Port Of Brownsville, Brownsville, Rivera High School, El Jardin
Elementary School, U.s. Coast Guard Station, Pedro Benevides County
Park, Reid Hope King and Port Isabel--Laguna Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2605 9716 2595 9715 2596 9717 2595 9725
      2596 9728 2594 9728 2593 9732 2592 9733
      2593 9735 2591 9737 2589 9736 2589 9737
      2587 9740 2594 9743 2607 9720 2605 9720
      2606 9717 2609 9716 2607 9716 2606 9714
TIME...MOT...LOC 1701Z 238DEG 3KT 2592 9737

McGinnis

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:26 PM CDTSevere Thunderstorm WarningBROHidalgo34 min
Jul 20, 7:56 PM CDTSevere Thunderstorm WarningBROHidalgo34 min
Jul 20, 8:03 PM CDTAreal Flood AdvisoryBROHidalgo57 min
Jul 21, 12:28 PM CDTSpecial Weather StatementBROCameron47 min
Jul 21, 1:15 PM CDTSpecial Weather StatementBROStarr45 min
Jul 21, 1:16 PM CDTAreal Flood AdvisoryBROCameron119 min
Jul 21, 1:31 PM CDTSpecial Weather StatementBROStarr44 min
Jul 21, 1:48 PM CDTSpecial Weather StatementBROStarr42 min
Jul 21, 2:00 PM CDTSpecial Weather StatementBROHidalgo45 min
Jul 21, 2:05 PM CDTAreal Flood AdvisoryBROHidalgo115 min
Jul 21, 2:25 PM CDTSpecial Weather StatementBROStarr35 min
Jul 21, 2:37 PM CDTAreal Flood AdvisoryBROCameron7 min
Jul 21, 2:44 PM CDTFlash Flood WarningBROCameron63 min
Jul 21, 2:44 PM CDTSpecial Weather StatementBROHidalgo31 min
Jul 21, 2:56 PM CDTAreal Flood AdvisoryBROCameron, Hidalgo5 hr
Jul 21, 2:59 PM CDTSpecial Weather StatementBROStarr31 min
Jul 21, 3:22 PM CDTSpecial Weather StatementBROKenedy23 min
Jul 21, 3:39 PM CDTAreal Flood AdvisoryBROHidalgo111 min
Jul 21, 3:53 PM CDTAreal Flood AdvisoryBROHidalgo52 min
Jul 21, 4:15 PM CDTFlash Flood Warning Considerable damage threatBROHidalgo105 min
Jul 21, 4:27 PM CDTAreal Flood AdvisoryBROBrooks63 min
Jul 21, 4:40 PM CDTAreal Flood AdvisoryBROCameron110 min
Jul 21, 4:56 PM CDTSpecial Weather StatementBROCameron49 min
Jul 21, 5:31 PM CDTAreal Flood AdvisoryBROCameron89 min
Jul 21, 5:40 PM CDTSpecial Weather StatementBROCameron50 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.